A Caltech Library Service

Migration of rigid spheres in a two-dimensional unidirectional shear flow of a second-order fluid

Ho, B. P. and Leal, L. G. (1976) Migration of rigid spheres in a two-dimensional unidirectional shear flow of a second-order fluid. Journal of Fluid Mechanics, 76 (4). pp. 783-799. ISSN 0022-1120. doi:10.1017/S002211207600089X.

See Usage Policy.


Use this Persistent URL to link to this item:


The lateral migration of a neutrally buoyant rigid sphere suspended in a second-order fluid is studied theoretically for unidirectional two-dimensional flows. The results demonstrate the existence of migration induced by normal stresses whenever there is a lateral variation of the shear rate in the undisturbed flow. The migration occurs in the direction of decreasing absolute shear rate, which is towards the centre-line for a plane Poiseuille flow and towards the outer cylinder wall for Couette flow. The direction of migration agrees with existing experimental data for a viscoelastic suspending fluid, and qualitative agreement is found between the theoretically predicted and experimentally measured sphere trajectories.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:Copyright © 1976 Cambridge University Press. Reprinted with permission. (Received 11 September 1974 and in revised form 10 May 1976) The authors are particularly grateful to P. Chan, who found an algebraic error in an earlier draft of this paper. The work reported here is supported by National Science Foundation Grants GK35468 and Eng 74-17590.
Issue or Number:4
Record Number:CaltechAUTHORS:HOBjfm76
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:10890
Deposited By: Archive Administrator
Deposited On:15 Jun 2008
Last Modified:08 Nov 2021 21:11

Repository Staff Only: item control page